Alert archive / Maine / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 24, NWS Caribou, ME

August 2, 2005Penobscot County, Piscataquis County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 2, 2005, 12:54 PM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2005, 12:54 PM EDT (16:54 UTC)
Expired
Aug 2, 2005, 2:00 PM EDT
In force
66 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

Counties Penobscot County, ME, Piscataquis County, ME

The radar

The Caribou radar (KCBW), 101 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 11:55 AM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 4.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2005-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2005-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:35 AM EDT, 8 hours 19 minutes earlier.

Area forecast discussion, Aug 2, 4:35 AM EDT, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
435 AM EDT TUE AUG 2 2005

.SYNOPSIS...A FAST MOVING UPPER LEVEL DISTURBANCE WILL SLIDE ACROSS
THE REGION WITH SHOWERS AND THUNDERSTORMS TODAY INTO EARLY THIS
EVENING. HIGH PRESSURE WILL SLOWLY BUILD DOWN FROM THE NORTH AS LOW
PRESSURE REMAINS OVER THE MARITIMES WEDNESDAY AND THURSDAY.

&&

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
MAIN CONCERN IN THE SHORT TERM WILL BE WITH CONVECTION OCCURRING IN
ADVANCE OF VIGOROUS SHORT WAVE MOVING THROUGH THE CWA TODAY.
CURRENTLY WIDESPREAD FOG SOME LOCALLY DENSE COVERS THE CWA ATTM
WHICH INITIALLY INHIBIT HEATING...HOWEVER BY MID MORNING EXPECT THE
FOG TO LIFT INTO BROKEN CUMULUS FIELD ACROSS THE CWA.

MODELS ARE IN AGREEMENT IN MOVING SHORT WAVE EMBEDDED WITHIN THE
UPPER LEVEL TROUGH SOUTHEAST FROM QUEBEC AND ACROSS THE CWA DURING
THIS AFTERNOON. WEST TO NORTHWEST LOW LEVEL JET INCREASES TO NEAR 30
KTS IN ADVANCE OF SHORT WAVE WHILE THE AREA REMAINS IN A FAVORED
LEFT EXIT REGION OF AN UPPER LEVEL JET. ALSO THE 0-3KM BULK SHEAR
VALUES INCREASE TO AROUND 35 KT ESPECIALLY OVER CENTRAL AREAS. THIS
COMBINED WITH CAPE VALUES OF UP TO 500 OR MORE J/KM AND STEEPENING
LAPSE RATES TO AROUND 6.5 DEG C/KM SUGGEST THE INDICATES SOME OF THE
STRONGER STORMS THAT DEVELOP MAY BE ACCOMPANIED BY GUSTY WINDS. HAVE
REFERENCED THIS ACROSS THE CWA FOR THIS AFTERNOON.

EXPECT ANY OF THE ACTIVITY TODAY TO DIMINISH AS THE ATMOSPHERE
STABILIZES TONIGHT. HAVE ADDED PATCHY FOG LITTLE RATHER WEAK SURFACE
FLOW REMAINING OVERNIGHT.

FOR WEDNESDAY...THE CWA REMAINS UNDER CYCLONIC FLOW ALOFT WITH YET
ANOTHER SHORT WAVE ROTATING THROUGH THE UPPER TROUGH AND CLIPPING
NORTHERN AND EASTERN MAINE. EXPECT SKIES TO BE PARTLY CLOUDY
THROUGHOUT THE CWA. WOULD NOT BE SURPRISED TO SEE A FEW SPRINKLES
ACROSS NORTHEAST MAINE WEDNESDAY AFTERNOON.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
UPPER LEVEL TROF WILL MOVE EAST WEDNESDAY NIGHT AND BE REPLACED
BRIEFLY BY AN UPPER LEVEL RIDGE ON THURSDAY. THIS WILL BRING DRY
WEATHER TO THE REGION WEDNESDAY NIGHT. EXPECT DRY AND WARMER
WEATHER ON THURSDAY. MODELS INDICATE THE NEXT COLD FRONT WILL
APPROACH THE REGION THURSDAY NIGHT AND THEN CROSS THE REGION ON
FRIDAY. THIS WILL RESULT IN INCREASING CLOUDS LATER THURSDAY NIGHT
AND FRIDAY AHEAD OF THE FRONT. WITH COLD FRONT EXPECTED TO CROSS THE
REGION DURING FRIDAY AFTERNOON OPTED TO ADD CHANCE OF THUNDERSTORM
DURING THE AFTERNOON. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT
WITH DRY WEATHER EXPECTED BOTH SATURDAY AND SUNDAY.

&&

.AVIATION...
LIFR/IFR CIGS/VSBYS TO DOMINATE IN FOG UNTIL AROUND MID
MORNING...THEN VFR AND MVFR CIGS ACCOMPANYING SHOWERS AND
THUNDERSTORMS FROM MID MORNING ON.

&&

.MARINE...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA LEVELS FOR THE
NEXT SEVERAL DAYS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

SHORT TERM...FITZSIMMONS
LONG TERM/MARINE...DUDA
AVIATION...FITZSIMMONS
Hazardous weather outlook, Aug 2, 5:07 AM EDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
507 AM EDT TUE AUG 2 2005

ANZ050-MEZ001>006-010-011-015>017-029>032-030905-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
507 AM EDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN AND EASTERN
MAINE ESPECIALLY THIS AFTERNOON. SOME OF THE THUNDERSTORMS MAY BE
ACCOMPANIED BY BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT IS EXPECTED TO MOVE THROUGH NORTHERN AND EASTERN MAINE
DURING THE DAY FRIDAY. CURRENTLY SHOWERS AND THUNDERSTORMS ARE
FORECAST TO ACCOMPANY THE FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT STRONG WINDS ACCOMPANYING ANY
THUNDERSTORMS TODAY.

FITZSIMMONS

In the hours before

Special weather statement, Aug 2, 10:26 AM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1026 AM EDT TUE AUG 2 2005

MEZ001>006-010-011-015>017-029>032-022000-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
1026 AM EDT TUE AUG 2 2005

AN AREA OF THUNDERSTORMS APPROACHING FROM THE NORTHWEST WILL MOVE
THROUGH THE REGION DURING THE MIDDAY AND EARLY AFTERNOON HOURS TODAY.
THE STORM PREDICTION CENTER INDICATES THAT THERE IS THE POTENTIAL FOR
STRONG AND POSSIBLY DAMAGING WINDS WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA SOURCES FOR
POTENTIAL WARNINGS AS THIS WEATHER APPROACHES.

MCB
Special weather statement, Aug 2, 11:20 AM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1120 AM EDT TUE AUG 2 2005

MEZ001>006-021700-

AROOSTOOK...SOMERSET...PISCATAQUIS AND PENOBSCOT COUNTIES...

1120 AM EDT TUE AUG 2 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...SOMERSET...PISCATAQUIS
AND NORTHERN PENOBSCOT COUNTIES...

AT 1120 AM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS MOVING INTO WESTERN AROOSTOOK AND NORTHERN SOMERSET
COUNTIES. THE LINE WAS MOVING EAST AT 30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 100 PM EDT INCLUDE...
    SULLY...              NINE-MILE BRIDGE...   BILLY-JACK DEPOT...
    SAINT PAMPHILE...     BAKER LAKE...         CLAYTON LAKE...
    DICKEY...             ALLAGASH...           CAUCOMGOMOC LAKE...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS UP TO 35 MPH
AND BRIEF HEAVY DOWNPOURS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4747 6931 4607 7037 4589 6777 4721 6782

BLOOMER
Special weather statement, Aug 2, 12:13 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1213 PM EDT TUE AUG 2 2005

MEZ001-002-004>006-011-021730-

AROOSTOOK...PISCATAQUIS AND PENOBSCOT COUNTIES...

1213 PM EDT TUE AUG 2 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS AND
PENOBSCOT COUNTIES...

AT 1204 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM 8
MILES NORTHWEST OF VAN BUREN TO 15 MILES SOUTHWEST OF RIPOGENUS. THE
LINE WAS MOVING EAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 130 PM EDT INCLUDE...
    PORTAGE...            RIPOGENUS...          PRESQUE ISLE...
    MOOSEHORN CROSSING... CARIBOU...            VAN BUREN...
    BAXTER ST PARK...     ASHLAND...            WOODLAND...
    WASHBURN...           OXBOW...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4735 6822 4576 6937 4549 6806 4715 6695

NOUHAN
Special weather statement, Aug 2, 12:13 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED LINE MOVEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1213 PM EDT TUE AUG 2 2005

MEZ001-002-004>006-011-021730-

AROOSTOOK...PISCATAQUIS AND PENOBSCOT COUNTIES...

1213 PM EDT TUE AUG 2 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS AND
PENOBSCOT COUNTIES...

AT 1204 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM 8
MILES NORTHWEST OF VAN BUREN TO 15 MILES SOUTHWEST OF RIPOGENUS. THE
LINE WAS MOVING EAST AT 40 TO 45 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 130 PM EDT INCLUDE...
    PORTAGE...            RIPOGENUS...          PRESQUE ISLE...
    MOOSEHORN CROSSING... CARIBOU...            VAN BUREN...
    BAXTER ST PARK...     ASHLAND...            WOODLAND...
    WASHBURN...           OXBOW...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4735 6822 4576 6937 4549 6806 4715 6695

NOUHAN
Special weather statement, Aug 2, 12:22 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1222 PM EDT TUE AUG 2 2005

MEZ004-005-010-011-031-021715-

PISCATAQUIS AND PENOBSCOT COUNTIES...

1222 PM EDT TUE AUG 2 2005

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS AND PENOBSCOT
COUNTIES...

AT 1214 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 11 MILES WEST OF LOBSTER LAKE. THE STORM WAS MOVING
SOUTHEAST AT 35 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 115 PM EDT INCLUDE...
    LOBSTER LAKE...       KOKADJO...            RIPOGENUS...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    STRONG AND GUSTY WINDS...UP TO 45 MILES AN HOUR...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4603 6976 4570 6994 4512 6862 4580 6866

BLOOMER

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:18 PM EDTSpecial Weather StatementCARPenobscot57 min
Aug 1, 8:55 PM EDTSevere Thunderstorm WarningCARPenobscot38 min
Aug 1, 9:51 PM EDTSpecial Weather StatementCARHancock54 min
Aug 2, 11:20 AM EDTSpecial Weather StatementCARAroostook100 min
Aug 2, 12:13 PM EDTSpecial Weather StatementCARAroostook, Piscataquis77 min
Aug 2, 12:22 PM EDTSpecial Weather StatementCARPenobscot53 min
Aug 2, 1:26 PM EDTSpecial Weather StatementCARPenobscot64 min
Aug 2, 2:01 PM EDTSevere Thunderstorm WarningCARWashington29 min
Aug 2, 2:24 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot, Washington49 min
Aug 2, 2:29 PM EDTSevere Thunderstorm WarningCARWashington46 min
Aug 2, 2:36 PM EDTTornado WarningCARWashington24 min
Aug 2, 3:07 PM EDTSpecial Marine WarningCAR23 min
Aug 2, 3:13 PM EDTSevere Thunderstorm WarningCARWashington47 min
Aug 2, 3:26 PM EDTSpecial Marine WarningCAR49 min
Aug 2, 7:24 PM EDTSpecial Weather StatementCARWashington66 min
Aug 2, 7:36 PM EDTSpecial Weather StatementCARAroostook54 min
Aug 2, 7:42 PM EDTSevere Thunderstorm WarningCARWashington33 min

Nearby

Severe Thunderstorm Warnings in Maine, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.